Contact our Office Financing
212-570-6080
Portuguese - language Spanish - language Swedish - language Danish - language Norwegian - language Finnish - language Russian - language Arabic - language
Elliot W. Jacobs, MD, FACS - Diplomate, American Board Of Plastic Surgery

Specializing in Primary &
Revision Gynecomastia Surgery

815 Park Avenue New York, NY 10021

Real Patient Question: Finasteride After Gynecomastia Surgery?

Propecia and man boobs

We received an email from a former patient recently, asking about whether it’s ok to take finasteride for hair loss (usually marketed as Proscar or Propecia) after gynecomastia surgery.

As you might imagine, we often talk with our New York gynecomastia patients about substances that are known to trigger (or highly suspected of triggering) man boobs. For instance, we tell them steroids should definitely be a no-no. They have been proven to cause breast growth and they can wreak havoc with the body and mind as well. We also advise against using marijuana, as there’s fairly strong anecdotal evidence that frequent use can contribute to moobs. Prescription drugs are another matter—they require weighing the benefits and the risks carefully.

Breast Growth as a Side Effect of Finasteride

When patients are balding, whether to take finasteride is not an easy call to make. The drug, prescribed to slow or even reverse hair loss in men, does have gynecomastia as a side effect. The manufacturer describes the issue as “breast swelling,” which implies it might go away. It doesn’t—surgery is the only answer after breast growth. The problem only occurs in a small percentage of patients, however.

One factor to understand is that when we operate on our New York gynecomastia patients, we remove excess breast tissue but not every last bit. It’s natural for guys to have small amounts of breast gland, and masculine contours actually demand some measure of both breast tissue and fat. So, if a guy takes finasteride after male breast reduction, it’s possible the remaining breast gland might grow. Unfortunately, there’s no way to determine this in advance.

Some Educated Guesses

Based on three decades of treating patients with gynecomastia in New York, we can make some educated guesses in cases where patients have already taken finasteride. We discussed our thoughts in a blog post a few years ago—you can find it here. In short:

• When guys take Proscar or Propecia and develop man boobs, we can infer there’s a probable link. After gynecomastia surgery, it’s possible breasts may become enlarged again if the patient continues the drugs.
• When patients have man boobs that appeared before they took finasteride and did not get worse afterward, we suspect they can continue to take the drug following surgery.

Note that these are simply our best guesses. We can’t predict what will happen with certainty. And for guys who have no experience taking Propecia or Proscar, we can’t even guess.

Additional Considerations

According to WebMD, finasteride works by inhibiting an enzyme that converts testosterone into a potent hormone called dihydrotestosterone (DHT) that has a negative impact on hair follicles. Unfortunately, there appears to be a possible negative impact on sexual function as well. A year ago, NBC reported on a study by Northwestern University finding that a small percentage of patients taking these drugs suffered erectile problems. And although the incidence was low, some patients who did experience this side effect were unable to function normally for months or even years after stopping the drug.

If you’re a guy who suffers from man boobs and hair loss, we sympathize. There’s a lot to think about. We would be glad to see you for a consultation and discuss what we know. We might also suggest you see a hair loss expert so we can all work together to develop a strategy that makes sense.

Contact Dr. Jacobs

Please fill the form below to reach us
I would like to subscribe to Dr. Jacobs newsletter.